Alert archive / South Carolina / Flash Flood Warnings in 2023
Flash Flood Warning 8, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Aug 27, 2023, 6:58 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 74 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2023, 6:58 PM EDT (22:58 UTC)
- Expired
- Aug 27, 2023, 8:12 PM EDT
- In force
- 74 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lexington County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 13 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 7:34 PM EDT | FLASH FLOOD | 1 Sse Columbia, SC | Minor flooding occurred along Rocky Branch Creek in downtown Columbia. The USGS gage at the intersection of Whaley Street and Main Street reached the flood stage of 7.20 feet at 734 pm and crested at 7.50 Feet at 747 pm. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 887 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
884
WGUS52 KCAE 272258
FFWCAE
SCC063-079-272330-
/O.NEW.KCAE.FF.W.0008.230827T2258Z-230827T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
658 PM EDT Sun Aug 27 2023
The National Weather Service in Columbia has issued a
* Flash Flood Warning for...
East Central Lexington County in central South Carolina...
Central Richland County in central South Carolina...
* Until 730 PM EDT.
* At 658 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Columbia, West Columbia, Cayce, Forest Acres, Dentsville, St.
Andrews, Arcadia Lakes, Five Points, SC State Fair Grounds, West
Columbia Riverwalk, Woodfield, Riverbanks Zoo, Rosewood, Fort
Jackson Cantonment Area, Olympia, Eau Claire, Guignard Park and
Cayce Riverwalk.
This includes the following highways...
Interstate 126 between mile markers 2 and 3.
Interstate 20 in South Carolina between mile markers 70 and 75.
Interstate 77 between mile markers 2 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Most flooding deaths occur in vehicles. Never drive through a
flooded roadway or around barricades. Turn around, don't drown.
Flash flooding will occur in the Five Points area extending
downstream along Rocky Branch Creek. This includes Maxcy Gregg Park,
areas of the USC campus along the creek, the intersection at Pickens
and Blossom, the intersection at Whaley and Main and areas of the
Olympia neighborhood along the creek.
&&
LAT...LON 3403 8109 3413 8093 3398 8090 3394 8094
3391 8104
FLASH FLOOD...RADAR INDICATED
$$
CRL2 follow-up statements
451
WGUS52 KCAE 272321
FFWCAE
SCC063-079-280130-
/O.EXT.KCAE.FF.W.0008.000000T0000Z-230828T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
721 PM EDT Sun Aug 27 2023
The National Weather Service in Columbia has extended the
* Flash Flood Warning for...
East Central Lexington County in central South Carolina...
Central Richland County in central South Carolina...
* Until 930 PM EDT.
* At 721 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Columbia, West Columbia, Cayce, Forest Acres, Dentsville, St.
Andrews, Arcadia Lakes, Five Points, SC State Fair Grounds, West
Columbia Riverwalk, Woodfield, Riverbanks Zoo, Rosewood, Fort
Jackson Cantonment Area, Olympia, Eau Claire, Guignard Park and
Cayce Riverwalk.
This includes the following highways...
Interstate 126 between mile markers 2 and 3.
Interstate 20 in South Carolina between mile markers 70 and 75.
Interstate 77 between mile markers 2 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Most flooding deaths occur in vehicles. Never drive through a
flooded roadway or around barricades. Turn around, don't drown.
Flash flooding will occur in the Five Points area extending
downstream along Rocky Branch Creek. This includes Maxcy Gregg Park,
areas of the USC campus along the creek, the intersection at Pickens
and Blossom, the intersection at Whaley and Main and areas of the
Olympia neighborhood along the creek.
&&
LAT...LON 3403 8109 3413 8093 3398 8090 3394 8094
3391 8104
FLASH FLOOD...RADAR INDICATED
$$
CRL693
WGUS72 KCAE 280012
FFSCAE
Flash Flood Statement
National Weather Service Columbia SC
812 PM EDT Sun Aug 27 2023
SCC063-079-280022-
/O.CAN.KCAE.FF.W.0008.000000T0000Z-230828T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lexington SC-Richland SC-
812 PM EDT Sun Aug 27 2023
...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL LEXINGTON AND
CENTRAL RICHLAND COUNTIES...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3403 8109 3413 8093 3398 8090 3394 8094
3391 8104
$$
CRLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:03 PM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, Aug 27, 3:03 PM EDT, 3 hours 55 minutes before
Area Forecast Discussion National Weather Service Columbia SC 303 PM EDT Sun Aug 27 2023 .SYNOPSIS... A weak cold front is expected to remain draped across the region through the first half of the week resulting in several days of unsettled weather. The rain may be moderate to heavy at times resulting in localized flash flooding. Recently upgraded Tropical Storm Idalia will be pulled north towards the forecast area with possible impacts during the mid-week period. Much drier air will move in behind the system to close out the week. && .NEAR TERM /THROUGH TONIGHT/... Broad upper trough in the northeast CONUS, with ridge out west. Cut off upper low along the Deep South/north Gulf of Mexico enhancing southerly moisture flux into area although mainly focused in GA/AL. Plume of deep moisture in TN ahead of a mid level short wave trough spreading east as seen on water vapor. Precipitable water is around 2 inches and deep shear weak so heavy rain threat. A weak frontal boundary appears to be located across the SC Piedmont into the north Midlands. Low level convergence will be enhanced near this front and heavy rain possible there. Scattered showers and thunderstorms now developing at 18z. Thunderstorms in the CSRA being forced by weak short wave trough moving northwest from near SAV. CAMS and global deterministic models suggest thunderstorms will increase in coverage late this afternoon into the evening as short wave trough over west TN moves east. The air mass is a little more moist today than yesterday. Instability is about the same given the increase in low to mid level moisture. Expect moderate to strong instability with mixed layer CAPE around 2000 J/kg and surface based CAPE 3000-4000 J/kg...lower in the north Midlands. The DCAPE is elevated in northeast GA into the Piedmont SC/north Midlands at the moment, but expect moisture to increase later this evening. However, model soundings showing lower LFC and a less pronounced inverted V. So severe threat appears lower than yesterday, although isolated severe damaging wind possible...mainly in area of enhanced DCAPE into the early evening. Overall strong lift expected and GFS shows strong upper divergence through this evening. Went with likely to categorical pops near the front and chance to the southeast. Convection expected to linger overnight especially near the frontal boundary, so kept highest pops northwest/north and lower southeast after Midnight. Threat for flash flooding highest near the front as some of the storms may train along front...even after Midnight. After highs in the low to mid 90sw, lows tonight in the low to mid 70s. Patchy fog possible tonight with low cloudiness in the morning. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Upper trough remains in place over the Eastern United States on Monday deepening further Tuesday. Meanwhile a remnant surface boundary lingers across the region. Latest guidance on Monday continues to favor a drier solution with the best rain chances expected along and to the north and west of I-20. Opted to put Chance PoPs across the entire forecast area during the late afternoon and early evening hours since at least isolated convection should develop given the moist environment (PWATs around 2 inches) and boundaries, both mesoscale and Synoptic, in the area. While conditions don't look as favorable for severe weather on Monday, any robust convection could once again produce damaging wind gusts. The Day 2 SPC outlook continues a regionwide Marginal (1/5) risk for severe weather. The rain may be heavy at times which is reflected in the Day 2 WPC ERO where much of the FA is in a Marginal (1/5) risk for excessive rainfall and a Slight (2/4) risk in the northwest. Highs will be in the mid 80s to around 90 degrees. Rain chances should decrease Monday night but the clouds may linger for much of the night with temperatures falling into the lower 70s. The unsettled weather pattern continues as tropical moisture ahead of Tropical Storm Idalia is drawn north. Showers and thunderstorms are likely to develop during the afternoon and evening hours and could once again produce heavy rainfall, especially Tuesday night as Idalia approaches the coast. Temperatures will be similar to Monday. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... The focus during the long term will of course be Tropical Storm Idalia. The latest NHC forecast track takes the center into the Big Bend area of Florida as a hurricane Wednesday morning passing through South Carolina Wednesday night into Thursday morning as a tropical storm. The primary hazard will be related to heavy rainfall, especially given the antecedent conditions. However, specific impacts will be dictated by the track and intensity of the cyclone as traverses the region. After the tropical cyclone exits the area, cooler and drier air moves in with temperatures anticipated to be well below normal Wednesday through Friday before rebounding next weekend. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Restrictions expected in convection from this afternoon into the overnight hours. A weak frontal boundary across the SC Piedmont into the north Midlands and will focus scattered to numerous showers and thunderstorms through the evening...aided by an approaching upper trough from the west. Brief restrictions possible with these storms through the evening. Best chance for convection 21z-04z. The showers could linger after 06z but expect a diminishing trend. The guidance is suggesting low clouds/fog development late tonight so went with MVFR although IFR ceilings possible. Low clouds should mix out around 15z Monday. EXTENDED AVIATION OUTLOOK...Increasing potential for restrictions in early morning fog/stratus along with with afternoon/evening showers and thunderstorms each day. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 27, 3:52 AM EDT, 15 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 352 AM EDT Sun Aug 27 2023 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-280800- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 352 AM EDT Sun Aug 27 2023 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Thunderstorms will again develop this afternoon and continue into tonight across the Midlands and CSRA. A few thunderstorms may become severe with damaging winds. Heavy rain will also be possible with potential for localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered showers and storms continue through midweek. A few storms on Monday could be strong to severe with gusty winds. Heavy rain will also be possible Monday and Tuesday, leading to localized flooding potential. A tropical system is forecast to affect the area midweek, bringing additional threat for heavy rain and flooding potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 27, 3:19 PM EDT, 3 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
319 PM EDT Sun Aug 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM Tstm Wnd Dmg 3 N Johnston 33.88N 81.81W
08/26/2023 Saluda SC Trained Spotter
Trained spotter relayed trees down and power
outages in the Johnston Hwy/Burton Rd area.
Time estimated by spotter. Another spotter
provided pictures of social media of downed
trees and branches from the same area.
0655 PM Hail Dalzell 34.03N 80.47W
08/26/2023 U0.25 inch Sumter SC Public
Trained spotter reported Pea sized hail in
Dalzell. Time estimated by radar.
&&Special weather statement, Aug 27, 3:26 PM EDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Columbia SC
326 PM EDT Sun Aug 27 2023
SCZ021-272000-
Fairfield SC-
326 PM EDT Sun Aug 27 2023
...A strong thunderstorm will impact portions of northwestern
Fairfield County through 400 PM EDT...
At 326 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blackstock, or 10 miles north of Winnsboro, moving southwest at 10
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blackstock, White Oak, Lebanon Fire Station, Feasterville Fire
Station, and Fairfield Elementary School.
This includes Interstate 77 near mile marker 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3456 8118 3455 8105 3448 8099 3438 8114
3445 8135 3455 8136 3457 8130
TIME...MOT...LOC 1926Z 055DEG 11KT 3452 8113
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DCMSpecial weather statement, Aug 27, 4:27 PM EDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Columbia SC
427 PM EDT Sun Aug 27 2023
SCZ021-028-272100-
Fairfield SC-Richland SC-
427 PM EDT Sun Aug 27 2023
...Strong thunderstorms will impact portions of southeastern
Fairfield and north central Richland Counties through 500 PM EDT...
At 427 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Springdale to near Killian. Movement was
east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Winnsboro, Dentsville, Lake Carolina, Killian, Villages at Sandhill,
Blythewood, Ridgeway, Winnsboro Mills, Smallwood, and Cedar Creek
Fire Station.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 82 and 83.
Interstate 77 between mile markers 19 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3439 8089 3423 8084 3418 8087 3414 8081
3411 8080 3408 8102 3435 8111
TIME...MOT...LOC 2027Z 273DEG 12KT 3428 8101 3419 8098
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DCMSpecial weather statement, Aug 27, 4:57 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Columbia SC
457 PM EDT Sun Aug 27 2023
SCZ020-027-028-272130-
Lexington SC-Newberry SC-Richland SC-
457 PM EDT Sun Aug 27 2023
...Strong thunderstorms will impact portions of southeastern
Newberry, north central Lexington and western Richland Counties
through 530 PM EDT...
At 457 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Prosperity to near Ballentine. Movement
was north at 5 mph.
...Boaters on Lake Murray Should Seek Safe Harbor...
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Newberry, Prosperity, Dreher Island State Park, Chapin, Little
Mountain, Pomaria, Peak, Lighthouse Marina, Stoney Hill, Lake Murray
Marina, Fairview Fire Station, Putnam's Landing, White Rock,
Mid-Carolina High School, Rocky Point Recreation Area, and Melvin
Park.
This includes Interstate 26 between mile markers 78 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3427 8134 3423 8130 3408 8123 3410 8157
3411 8159 3428 8158
TIME...MOT...LOC 2057Z 179DEG 5KT 3413 8151 3412 8131
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DCMSpecial weather statement, Aug 27, 5:21 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Columbia SC
521 PM EDT Sun Aug 27 2023
SCZ030-272145-
Aiken SC-
521 PM EDT Sun Aug 27 2023
...A strong thunderstorm will impact portions of north central Aiken
County through 545 PM EDT...
At 521 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Ridge Spring, or 10 miles south of
Batesburg-Leesville, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of north central Aiken
County.
This includes Interstate 20 in South Carolina between mile markers 30
and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3382 8165 3384 8162 3383 8153 3381 8151
3380 8147 3372 8150 3373 8162
TIME...MOT...LOC 2121Z 239DEG 7KT 3377 8157
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DCMSpecial weather statement, Aug 27, 5:29 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Columbia SC
529 PM EDT Sun Aug 27 2023
SCZ026-272200-
Saluda SC-
529 PM EDT Sun Aug 27 2023
...A strong thunderstorm will impact portions of northeastern Saluda
County through 600 PM EDT...
At 529 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Saluda, or 13 miles northwest of
Batesburg-Leesville, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hollywood Elementary School, Scurry Airport, Wyses Ferry, and Hickory
Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3417 8169 3416 8167 3415 8164 3412 8162
3412 8159 3410 8157 3409 8154 3407 8152
3397 8169 3409 8177
TIME...MOT...LOC 2129Z 239DEG 7KT 3407 8167
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DCMThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 8:07 PM EDT | Special Weather Statement | CAE | Clarendon | 23 min |
| Aug 26, 8:19 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 41 min |
| Aug 26, 8:22 PM EDT | Special Weather Statement | CAE | Aiken | 38 min |
| Aug 27, 3:26 PM EDT | Special Weather Statement | CAE | Fairfield | 34 min |
| Aug 27, 3:30 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 30 min |
| Aug 27, 4:06 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 39 min |
| Aug 27, 4:27 PM EDT | Special Weather Statement | CAE | Richland | 33 min |
| Aug 27, 4:42 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 28 min |
| Aug 27, 4:57 PM EDT | Special Weather Statement | CAE | Newberry | 33 min |
| Aug 27, 5:21 PM EDT | Special Weather Statement | CAE | Aiken | 24 min |
| Aug 27, 5:29 PM EDT | Special Weather Statement | CAE | Saluda | 31 min |
| Aug 27, 5:30 PM EDT | Areal Flood Advisory | CAE | Lexington, Newberry | 2 hr |
| Aug 27, 6:05 PM EDT | Areal Flood Advisory | CAE | Richland | 55 min |
| Aug 27, 6:14 PM EDT | Areal Flood Advisory | CAE | Newberry, Saluda | 68 min |
| Aug 27, 6:26 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 33 min |
Nearby
Flash Flood Warnings in South Carolina, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.